By Charlene Laino
BALTIMORE, Md — October 18, 2009 — A case report suggests there may be a link between the vaccine against human papillomavirus (HPV) and a rapidly progressive, fatal, motor neuron disease, researchers reported here on October 13 at the American Neurological Association (ANA) 134th Annual Meeting.
At her poster presentation, Catherine Lomen-Hoerth, MD, PhD, Director, ALS Center, University of California, San Francisco, Medical Center, said that a 14-year-old girl developed weakness in her left leg 2 months after her third and final Gardasil dose. The condition progressed rapidly: her muscle weakness relentlessly progressed to all her extremities and her muscles atrophied, she said. Despite treatment with aggressive immunosuppression, the girl died of respiratory failure 21 months after onset of symptoms.
Dr. Lomen-Hoerth said the features suggest a clinical diagnosis of amyotrophic lateral sclerosis (ALS), but the disease progressed more quickly than typical for young ALS patients, she said.
Postmortem examinations revealed widespread infiltration of T lymphocytes and macrophages in the grey and white matter at all levels of the spinal cord, Dr. Lomen-Hoerth continued. Additionally, there was widespread demyelination and severe loss of motor neurons.
“We were surprised that the spinal cord was so inflammatory. That is very different from what we normally see in ALS,” she said.
“These pathological features support the temporal association of the clinical presentation and vaccination and provide supporting evidence that immune-mediated reactions in the nervous system are potential risks after Gardasil vaccination,” she said.
Still, “we don’t know for sure if it’s coincidence or if it’s connected [to the vaccine],” Dr. Lomen-Hoerth said. “We hope that by raising awareness, we will become aware of any other cases,” facilitating further study.